Alert archive / Texas / Tornado Warnings in 2020

Tornado Warning 18, NWS Fort Worth, TX

March 19, 2020Stephens County, Texas

NWS Fort Worth, TX issued this tornado warning at Mar 19, 2020, 2:32 AM CDT for Stephens County, Texas. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 19, 2020, 2:32 AM CDT (07:32 UTC)
Expired
Mar 19, 2020, 3:00 AM CDT
In force
28 min
Issued by
NWS Fort Worth, TX
Area
Storm-based polygon
Tornado
Radar indicated
Hail
2.0 in

County Stephens County, TX

The radar

The Dyess AFB radar (KDYX), 50 km from the middle of the area, began a volume at 07:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 18, 11:37 PM CDTTornado WatchSPC5 hr

The nearest sounding before it

Fort Worth, TX (KFWD), launched 00:00Z, 7.5 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 00:00Z on 2020-03-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1265 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 00:00Z on 2020-03-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 198 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1265 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
888 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
198 m²/s²
0-3 km storm-relative helicity
237 m²/s²
Significant tornado parameter
1.9
Supercell composite
11.8

Open this sounding in Storm Lab

The text

As transmitted.

932 
WFUS54 KFWD 190732
TORFWD
TXC429-190800-
/O.NEW.KFWD.TO.W.0018.200319T0732Z-200319T0800Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Fort Worth TX
232 AM CDT Thu Mar 19 2020

The National Weather Service in Fort Worth has issued a

* Tornado Warning for...
  Northern Stephens County in north central Texas...

* Until 300 AM CDT.
    
* At 232 AM CDT, a severe thunderstorm capable of producing a tornado
  was located 8 miles north of Ibex, or 10 miles west of
  Breckenridge, moving northeast at 45 mph.

  HAZARD...Tornado and hail up to two inches in diameter.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  Crystal Falls around 250 AM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to an interior room on the lowest floor of a
sturdy building. Avoid windows. If you are outdoors, in a mobile
home, or in a vehicle, move to the closest substantial shelter and
protect yourself from flying debris.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3291 9909 3296 9899 3296 9864 3289 9864
      3274 9909
TIME...MOT...LOC 0732Z 243DEG 39KT 3280 9909 

TORNADO...RADAR INDICATED
HAIL...2.00IN

$$

30
1 follow-up statement
147 
WWUS54 KFWD 190745
SVSFWD

Severe Weather Statement
National Weather Service Fort Worth TX
245 AM CDT Thu Mar 19 2020

TXC429-190800-
/O.CON.KFWD.TO.W.0018.000000T0000Z-200319T0800Z/
Stephens TX-
245 AM CDT Thu Mar 19 2020

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 300 AM CDT FOR NORTHERN
STEPHENS COUNTY...
    
At 244 AM CDT, a severe thunderstorm capable of producing a tornado
was located near Crystal Falls, or 7 miles north of Breckenridge,
moving northeast at 45 mph.

HAZARD...Tornado and two inch hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This tornadic thunderstorm will remain over mainly rural areas of
northern Stephens County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! If you are outdoors, in a mobile home, or in a
vehicle, move to the closest substantial shelter now!  Get to an
interior room on the lowest floor of a sturdy building and avoid
windows.

&&

LAT...LON 3280 9899 3292 9905 3296 9899 3296 9865
      3293 9864 3289 9864 3286 9872
TIME...MOT...LOC 0744Z 243DEG 39KT 3286 9894 

TORNADO...RADAR INDICATED
HAIL...2.00IN

$$

30

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before this tornado warning went out at Mar 19, 1:16 AM CDT, 1 hour 16 minutes earlier.

Area forecast discussion, Mar 19, 1:16 AM CDT, 1 hour 16 minutes before
Area Forecast Discussion
National Weather Service Fort Worth TX
116 AM CDT Thu Mar 19 2020

.SHORT TERM... /Issued 1255 AM CDT Thu Mar 19 2020/
/Through Thursday Night/

Evening surface analysis reveals a 1002 mb low over southeast
Colorado, with a sprawling warm sector in place across much of the
south-central United States. Dewpoints have surged into the upper
60s across much of our CWA, with the moisture axis lying roughly
along the I-45 corridor. One cluster of severe thunderstorms
remains ongoing across parts of Denton and Cooke Counties, and is
tracking northeast towards the Sherman-Denison area as of this
writing.

The next round of thunderstorms is along a line from Aspermont to
San Angelo, and is tracking east. These thunderstorms are
occurring in a region of strong height falls aloft as an upper-
level low digs into the Four Corners Region. Given the residual
instability that remains in place across the Big Country and into
parts of North Texas, these thunderstorms should remain strong to
severe for the next several hours. Vertical wind profiler data
from regional 88Ds shows fairly large hodographs, which will favor
some embedded tornadoes. For this reason, a new Tornado Watch has
been issued which includes our westernmost row of counties. Please
refer to the latest watch county notification (WCN) product for a
complete listing of these counties.

Thunderstorm activity should begin to lose some steam towards
daybreak, but still expecting storms to roll through the
Dallas/Fort Worth Metropolitan Area during the early morning
hours. The main threat closer to the Metroplex will be flash
flooding. Successive rounds of widespread thunderstorms since last
Thursday have brought 4+ inches of rain to much of North Texas.
Any bursts of heavy rain, or training thunderstorms, will quickly
lead to minor flooding, and could lead to flash flooding. A Flash
Flood Watch remains in effect through 7 p.m. Thursday evening.

Significant uncertainty exists for the convective potential on
Thursday afternoon and into Thursday night. The HRRR and NSSL-WRF
develop convection late Thursday afternoon, generally near and
east of I-35/35E. Meanwhile, the 3 km NAM shows virtually nothing,
except perhaps a few thunderstorms west of I-35 in Central Texas.
For this reason, will maintain chance PoPs near and east of
I-35/35E, with some slight chance PoPs back across Central Texas.
For most areas west of I-35/35E, we will see warm temperatures
with highs approaching 80F, and gusty southwest winds.

Late Thursday night, a cold front will begin to make its way into
North Texas, reaching our northwestern counties after midnight,
and approaching the Dallas/Fort Worth area by sunrise. Some
thunderstorms could form ahead of this front, but the greater
chances will likely be in Central Texas where upper-level ascent
will be stronger. It should be noted however that short-range
model guidance has been all over the place with regards to
coverage and placement of any pre-frontal convection, so this
forecast is likely to change somewhat. Stay tuned.

Godwin

&&

.LONG TERM... /NEW/
/Friday and Beyond/

A strong cold front will push through Central Texas Friday
morning and should reach the northwest Gulf by afternoon. With
split flow in place, it is no surprise that this front will not
dry things out for long. Showers will quickly increase during the
morning as a shortwave lifts northeast out of Mexico, with the
majority of the precipitation occurring south of I-20. Cold air
advection behind the front will hold temperatures in the 50s for
the most part, with highs a good 20 degrees lower than today's
expected readings.

Precipitation will exit to the east Friday night as the shortwave
heads for the deep south. Saturday will start off nice, but
clouds will increase rapidly by midday as isentropic ascent
strengthens ahead of a pair of fast approaching shortwaves. The
first will be in the southern stream, moving out of New Mexico
into Oklahoma. Scattered showers and isolated elevated
thunderstorms will develop Saturday afternoon and evening.
Precipitation will linger into Sunday as a northern stream
disturbance drops southeast through Kansas and Oklahoma. The
initial shortwave may have scoured much of the available moisture,
however, keeping Sunday rain chances mainly in the slight chance
category.

A warm-up will ensue during the first part of next week, as weak
ridging develops aloft and the front retreats north of the Red
River. A passing shortwave will bring low-end rain chances to the
area on Tuesday, but precip will likely be limited to the Red
River area nearest the warm front.

Upper ridging will strengthen overhead once again by Wednesday,
with high temperatures climbing into the 80s area-wide. This will
be followed by another shortwave trough, which may bring more
dryline thunderstorms during the second half of next week.

30

&&

.AVIATION... /Issued 1255 AM CDT Thu Mar 19 2020/
/06Z TAFs/

Concerns -- Convective potential during next several hours. MVFR
CIGs persisting through early afternoon. Cold front approaching
early Friday morning.

Metroplex...
SHRA/TSRA ongoing this morning on the northern edge of the D10
TRACON. These storms will be capable of gusty winds, small hail,
and contain tops to near 40 kft. Additional storms will move out
of West TX and into North TX later tonight, reaching D10 TRACON
by 08-09Z. Metroplex airfields likely to be impacted some time
between 08Z and 12Z. Timing will be better refined as TSRA
approach from west, and later amendments to include prevailing
TSRA instead of TEMPO TSRA may be required. After daybreak, TSRA
should move off towards the east, with MVFR CIGs likely to follow
in wake of storms. CIGs should improve to VFR by early afternoon
as gusty SW winds bring in drier air. Early Friday morning, a
cold front will approach, reaching the D10 TRACON around 12Z.
This will need to be addressed with next TAF issuance.

Waco...
TSRA coverage is more uncertain at KACT, as majority of convection
looks to remain to the north. Still, some convection may develop
across parts of Central TX near/after daybreak, so opted to
include VCTS during the morning hours. CIGs should remain MVFR
through early afternoon, becoming VFR as gusty SW winds develop.
TSRA may develop across parts of Central TX later in the day
Thursday, but uncertainty is too high to include in TAF at this
time.

Godwin

&&

.PRELIMINARY POINT TEMPS/POPS...
Dallas-Ft. Worth    53  55  41  59  51 /  10  40   5   5  80
Waco                56  56  44  59  52 /  40  80  10  20  90
Paris               54  55  40  58  45 /  40  40   5   5  60
Denton              49  55  39  58  49 /  10  30   5   5  70
McKinney            51  55  39  58  49 /  20  40   5   5  70
Dallas              53  57  42  59  52 /  20  40   5   5  80
Terrell             55  56  42  59  49 /  30  60  10  10  80
Corsicana           58  59  44  59  53 /  40  80  20  10  90
Temple              58  59  44  58  53 /  60  80  10  30  90
Mineral Wells       49  55  37  56  48 /   5  20   5  10  60

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through this evening for TXZ091>095-100>107-
115>123-129>134-141.

&&

30/37
Hazardous weather outlook, Mar 19, 1:48 AM CDT, 44 minutes before
Hazardous Weather Outlook
National Weather Service Fort Worth TX
148 AM CDT Thu Mar 19 2020

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-200700-
Montague-Cooke-Grayson-Fannin-Lamar-Young-Jack-Wise-Denton-Collin-
Hunt-Delta-Hopkins-Stephens-Palo Pinto-Parker-Tarrant-Dallas-
Rockwall-Kaufman-Van Zandt-Rains-Eastland-Erath-Hood-Somervell-
Johnson-Ellis-Henderson-Comanche-Mills-Hamilton-Bosque-Hill-Navarro-
Freestone-Anderson-Lampasas-Coryell-Bell-McLennan-Falls-Limestone-
Leon-Milam-Robertson-
148 AM CDT Thu Mar 19 2020

This Hazardous Weather Outlook is for North and Central Texas.

.DAY ONE...Today and Tonight.
Another round of thunderstorms will move into North Texas early
Thursday morning. Some of these thunderstorms may be severe, and
could contain damaging winds and a few tornadoes. The severe weather
threat will decrease towards sunrise as storms track farther east.
Regardless of the severe weather threat, heavy rainfall may lead to
flash flooding across parts of North Texas.

Additional thunderstorms may develop near and east of I-35/35E this
afternoon. A few thunderstorms may be severe with large hail and
damaging winds being the main threats.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Shower and thunderstorm chances will continue through the weekend,
mainly across Central Texas. The severe weather threat appears low at
this time.

.SPOTTER INFORMATION STATEMENT...
Spotter activation may be possible across parts of North Texas early
Thursday morning, and again Thursday evening east of I-35.

In the hours before

Local storm report, Mar 18, 11:49 PM CDT, 2 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
1149 PM CDT WED MAR 18 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1137 PM     FLASH FLOOD      2 W FORESTBURG          33.53N  97.60W
03/18/2020                   MONTAGUE           TX   FIRE DEPT/RESCUE

            FM 1749 AT FM 455 IMPASSABLE DUE TO WATER
Local storm report, Mar 18, 11:52 PM CDT, 2 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
1152 PM CDT WED MAR 18 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1137 PM     FLASH FLOOD      1 N FORESTBURG          33.54N  97.57W
03/18/2020                   MONTAGUE           TX   FIRE DEPT/RESCUE

            FLOOD DEBRIS ACROSS FM 677 NORTH OF FM 1630
Special weather statement, Mar 19, 12:05 AM CDT, 2 hours 27 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
1205 AM CDT Thu Mar 19 2020

TXZ092-093-103-190530-
Denton TX-Grayson TX-Cooke TX-
1205 AM CDT Thu Mar 19 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN DENTON...
SOUTHEASTERN COOKE AND SOUTHWESTERN GRAYSON COUNTIES UNTIL 1230 AM
CDT...

At 1205 AM CDT, Doppler radar was tracking a strong thunderstorm
over Ray Roberts Park Isle Du Bois, or 5 miles east of Sanger,
moving northeast at 40 mph.

Wind gusts of 50 to 55 mph will be possible with this storm.

 Locations impacted include...
Denton, Sanger, Pilot Point, Aubrey, Krugerville, Cross Roads, Ray
Roberts Park Isle Du Bois, Ray Roberts Park Johnson Branch, Tioga and
Valley View.

LAT...LON 3319 9707 3332 9714 3341 9723 3354 9709
      3354 9683 3329 9684
TIME...MOT...LOC 0505Z 235DEG 35KT 3339 9705

Dunn
Local storm report, Mar 19, 12:21 AM CDT, 2 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
1221 AM CDT THU MAR 19 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0956 PM     TSTM WND DMG     BRIDGEPORT              33.22N  97.77W
03/19/2020                   WISE               TX   FIRE DEPT/RESCUE

            NUMEROUS LARGE TREES DOWN IN BRIDGEPORT
Local storm report, Mar 19, 12:21 AM CDT, 2 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
1221 AM CDT THU MAR 19 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0956 PM     TSTM WND DMG     BRIDGEPORT              33.22N  97.77W
03/18/2020                   WISE               TX   FIRE DEPT/RESCUE

            NUMEROUS LARGE TREES DOWN IN BRIDGEPORT
Local storm report, Mar 19, 12:38 AM CDT, 1 hour 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
1238 AM CDT THU MAR 19 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0934 PM     TSTM WND DMG     SOUTH BEND              33.00N  98.67W
03/18/2020                   YOUNG              TX   EMERGENCY MNGR

            DAMAGE TO HOMES, TREES AND POWER LINES AT HIGHWAY 67 AND
            FM 701 IN SOUTH BEND

The office that day

Everything else NWS Fort Worth, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 18, 7:58 PM CDTRiver Flood WarningFWDParker45 hr
Mar 18, 8:03 PM CDTSpecial Weather StatementFWDJack57 min
Mar 18, 8:14 PM CDTRiver Flood WarningFWDParker24 hr
Mar 18, 8:14 PM CDTRiver Flood WarningFWDDenton32 hr
Mar 18, 8:20 PM CDTSevere Thunderstorm WarningFWDJack, Palo Pinto, Wise55 min
Mar 18, 8:24 PM CDTSevere Thunderstorm WarningFWDStephens, Young66 min
Mar 18, 8:30 PM CDTRiver Flood WarningFWDStephens29 hr
Mar 18, 8:48 PM CDTTornado WarningFWDJack, Wise42 min
Mar 18, 8:59 PM CDTTornado WarningFWDStephens, Young46 min
Mar 18, 9:18 PM CDTSevere Thunderstorm WarningFWDPalo Pinto, Stephens57 min
Mar 18, 9:25 PM CDTTornado Warning Tornado observedFWDWise50 min
Mar 18, 9:31 PM CDTTornado WarningFWDYoung29 min
Mar 18, 9:46 PM CDTSevere Thunderstorm WarningFWDPalo Pinto, Parker59 min
Mar 18, 10:01 PM CDTTornado WarningFWDCooke, Montague, Wise44 min
Mar 18, 10:20 PM CDTTornado WarningFWDJack40 min
Mar 18, 10:24 PM CDTFlash Flood WarningFWDPalo Pinto3 hr
Mar 18, 10:33 PM CDTFlash Flood WarningFWDCooke, Jack, Montague, Wise3 hr
Mar 18, 10:40 PM CDTSevere Thunderstorm WarningFWDPalo Pinto, Parker, Wise65 min
Mar 18, 10:43 PM CDTSevere Thunderstorm WarningFWDCooke62 min
Mar 18, 11:05 PM CDTTornado WarningFWDCooke25 min
Mar 18, 11:24 PM CDTSpecial Weather StatementFWDDenton51 min
Mar 19, 12:05 AM CDTSpecial Weather StatementFWDDenton25 min
Mar 19, 12:20 AM CDTSevere Thunderstorm WarningFWDCollin, Denton, Grayson40 min
Mar 19, 2:29 AM CDTSevere Thunderstorm WarningFWDStephens, Young61 min
Mar 19, 2:54 AM CDTTornado WarningFWDStephens, Young36 min
Mar 19, 3:17 AM CDTTornado WarningFWDJack, Young43 min
Mar 19, 3:20 AM CDTAreal Flood AdvisoryFWDYoung3 hr
Mar 19, 4:26 AM CDTAreal Flood AdvisoryFWDCooke, Montague3 hr
Mar 19, 5:05 AM CDTSpecial Weather StatementFWDCooke40 min
Mar 19, 7:21 AM CDTSpecial Weather StatementFWDCollin, Dallas, Denton, Ellis, Johnson, Rockwall and 1 more54 min
Mar 19, 9:15 AM CDTSpecial Weather StatementFWDCoryell, Lampasas45 min
Mar 19, 9:26 AM CDTSpecial Weather StatementFWDHill49 min
Mar 19, 9:59 AM CDTSpecial Weather StatementFWDCoryell46 min
Mar 19, 10:06 AM CDTAreal Flood AdvisoryFWDBosque, Coryell, Hill, McLennan3 hr
Mar 19, 2:30 PM CDTRiver Flood WarningFWDYoung66 hr
Mar 19, 4:20 PM CDTSpecial Weather StatementFWDParker25 min
Mar 19, 4:31 PM CDTSpecial Weather StatementFWDDenton29 min
Mar 19, 4:44 PM CDTSpecial Weather StatementFWDTarrant31 min
Mar 19, 5:01 PM CDTSpecial Weather StatementFWDTarrant29 min
Mar 19, 5:03 PM CDTSpecial Weather StatementFWDGrayson27 min
Mar 19, 5:18 PM CDTSpecial Weather StatementFWDTarrant27 min
Mar 19, 5:37 PM CDTSpecial Weather StatementFWDCollin23 min
Mar 19, 5:55 PM CDTSpecial Weather StatementFWDHood35 min
Mar 19, 6:06 PM CDTSpecial Weather StatementFWDHamilton24 min
Mar 19, 6:28 PM CDTSpecial Weather StatementFWDTarrant32 min
Mar 19, 6:49 PM CDTSpecial Weather StatementFWDTarrant26 min

Nearby

Tornado Warnings in Texas, 2020Every tornado warning in 2020Tornadoes in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.